Alert archive / California / Gale Watches in 2019

Gale Watch 13, NWS Eureka, CA

April 18, 2019

NWS Eureka, CA issued this gale watch at Apr 18, 2019, 8:57 AM PDT. It took effect at Apr 20, 2019, 8:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 18, 2019, 8:57 AM PDT (15:57 UTC)
In effect from
Apr 20, 2019, 8:00 AM PDT
Expired
Apr 19, 2019, 2:44 AM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

255 
WHUS76 KEKA 181557
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
857 AM PDT Thu Apr 18 2019

PZZ455-181700-
/O.CAN.KEKA.SC.Y.0048.190419T2100Z-190420T0600Z/
Cape Mendocino to Pt Arena out 10 nm-
857 AM PDT Thu Apr 18 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

PZZ470-475-190000-
/O.EXT.KEKA.SC.Y.0048.190420T0400Z-190420T1500Z/
/O.NEW.KEKA.GL.A.0013.190420T1500Z-190421T1200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
857 AM PDT Thu Apr 18 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 PM FRIDAY TO 8 AM
PDT SATURDAY...
...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE
SATURDAY NIGHT...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from Saturday morning through late Saturday
night. 

* WINDS...N 15 kts, with gusts around 25 kts.

* WAVES/SEAS...N 4 to 6 ft around 6 seconds and a NW swell 6 ft 
  at 12 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
3 follow-up statements
676 
WHUS76 KEKA 182101
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
201 PM PDT Thu Apr 18 2019

PZZ470-475-190515-
/O.CON.KEKA.SC.Y.0048.190420T0400Z-190420T1500Z/
/O.CON.KEKA.GL.A.0013.190420T1500Z-190421T1200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
201 PM PDT Thu Apr 18 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM FRIDAY TO
8 AM PDT SATURDAY...
...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT...

* WINDS...N 15 kts, with gusts around 25 kts.

* WAVES/SEAS...N 4 to 6 ft around 6 seconds and a NW swell 6 ft 
  at 12 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
070 
WHUS76 KEKA 190337
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
837 PM PDT Thu Apr 18 2019

PZZ470-475-191145-
/O.CON.KEKA.SC.Y.0048.190420T0400Z-190420T1500Z/
/O.CON.KEKA.GL.A.0013.190420T1500Z-190421T1200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
837 PM PDT Thu Apr 18 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM FRIDAY TO
8 AM PDT SATURDAY...
...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT...

* WINDS...N 15 kts with gusts around 25 kts Friday night,
  increasing to 25 kts with possible gusts to 35 kts Saturday into
  Saturday night.

* WAVES/SEAS...N 4 to 6 ft around 6 seconds building to around 10
  feet at 10 seconds Saturday. NW swell around 6 ft at 12 seconds
  through Saturday.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
571 
WHUS76 KEKA 190944
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
244 AM PDT Fri Apr 19 2019

PZZ475-191745-
/O.EXT.KEKA.SC.Y.0048.190419T1800Z-190420T1500Z/
/O.UPG.KEKA.GL.A.0013.190420T1500Z-190421T1200Z/
/O.NEW.KEKA.GL.W.0016.190420T1500Z-190421T1200Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
244 AM PDT Fri Apr 19 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO
8 AM PDT SATURDAY...
...GALE WARNING IN EFFECT FROM 8 AM SATURDAY TO 5 AM PDT SUNDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 8 AM Saturday to 5 AM PDT Sunday. The
Gale Watch is no longer in effect. 

* WINDS...N 15 kts with gusts around 25 kts Friday night, 
  increasing to 25 kts with possible gusts to 35 kts Saturday into
  Saturday night. 

* WAVES/SEAS...N 5 to 7 ft around 6 seconds, building to around 
  10 to 11 feet at 9 seconds Saturday. NW swell around 5 ft at 12 
  seconds through Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ470-191745-
/O.EXT.KEKA.SC.Y.0048.190420T0000Z-190420T1500Z/
/O.UPG.KEKA.GL.A.0013.190420T1500Z-190421T1200Z/
/O.NEW.KEKA.GL.W.0016.190420T1500Z-190421T1200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
244 AM PDT Fri Apr 19 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 AM PDT SATURDAY...
...GALE WARNING IN EFFECT FROM 8 AM SATURDAY TO 5 AM PDT SUNDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 8 AM Saturday to 5 AM PDT Sunday. The
Gale Watch is no longer in effect. 

* WINDS...N 15 kts with gusts around 25 kts Friday night, 
  increasing to 25 kts with possible gusts to 35 kts Saturday 
  into Saturday night. 

* WAVES/SEAS...N 4 to 6 ft around 6 seconds, building to around 
  10 to 11 feet at 9 seconds Saturday. NW swell around 5 ft at 12 
  seconds through Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Apr 18, 5:06 AM PDT, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 18, 5:06 AM PDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
506 AM PDT Thu Apr 18 2019

.SYNOPSIS...Warmer weather is expected across the interior today.
A weak trough will bring a slight chance of showers Friday
through Saturday, followed by dry weather and a new warming trend
Sunday through early next week.

&&

.DISCUSSION...Satellite imagery showed stratus blossoming over
and offshore the north coast early this morning. The status
should erode this afternoon, but then quickly reform this
evening and expand overnight. The marine layer was around 1500
feet this morning and will probably deepen on Friday as a mid
level trough approaches the coast. The deeper layer, thicker
clouds and an onshore NW flow will ensure cloud cover persisting
over the north coast through the day on Friday.

Deterministic models have been consistently indicating precip
potential with the incoming trough on Friday. Some instability
will develop with daytime heating across the interior on Friday
and a few isolated lightning strikes will be possible, though
not very likely, over far NE Trinity county. BUFKIT soundings
and convective indices were not very impressive, however SREF
(short range ensemble forecast) calibrated probability of
thunderstorms increases to around 20% late Friday afternoon. The
threat may persist into the early morning hours of Saturday as the
500mb cold pool drops over the area from the NW.

Temperatures have warmed up substantially at many higher elevations
RAWS overnight. Expect highs to reach the 80s in the interior
valleys today under bright April sunshine. Unfortunately, coastal
areas will not see any warming today due to the marine stratus.
The Mendocino coast stands the best chance of warming into at
least the 60s today. Even though high temperatures will start a
downward trend on Friday, it will still be well above normal in
many of the interior valleys. More substantial cooling is expected
on Saturday with readings near to slighlty below normal.

Ridging aloft is expected to return on Sunday with start of another
warm up that will last into the early portion of next week. Temperatures
should once again reach the 80s, in the INTERIOR valleys. A few sites
may even hit the lower 90s, however confidence is not high at the
moment. As for precip chances, it is not looking very promising
for any precip through mid next week. Ensemble blend indicates
low precip chances late next week, however the ridge is firmly in
place and it may end up remaining dry through the end of next week.

&&

.AVIATION...Marine stratus developed along the coast overnight from
Point Saint George down to Cape Mendocino. Both coastal terminals
experienced LIFR conditions as a result. Expect LIFR to IFR
conditions to continue along the coast through mid-morning before
clearing out late this morning. Mostly VFR conditions should return
by this afternoon and expected to persist through this evening. Low
clouds will be possible through the morning across the interior,
with mostly VFR conditions expected through tonight at interior
terminals.

&&

.MARINE...Light to moderate northerlies will persist through Friday
morning, with winds expected to be a little stronger south of Cape
Mendocino. Northerlies will begin to increase Friday afternoon and
continue to increase to Gale Force in strength on Saturday. A Gale
Watch or Warning will likely be issued this afternoon for the outer
waters. Winds will remain elevated through early Sunday and are
forecast to weaken throughout the day on Sunday. Steep, short-period
seas will develop as a result of the increasing northerlies.
Additionally, a long-period northwest swell has moved through the
coastal waters. This swell will persist through Friday before
weakening this weekend.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 2 PM to 11 PM PDT Friday for PZZ455-
     470.

     Small Craft Advisory from 8 AM to 11 PM PDT Friday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 18, 4:57 AM PDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Eureka CA
457 AM PDT Thu Apr 18 2019

CAZ101>113-191200-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
457 AM PDT Thu Apr 18 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:43 AM PDTSmall Craft AdvisoryEKA53 hr

Nearby

Gale Watches in California, 2019Every gale watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.